My 8 year old son just started taking 18mg of Concerta on Sunday. So far he's had stomach upset and insomnia but not really any results in school yet. I've read that it's supposed to start working immediately, but does it take a few days to see actual results in a school setting?
18 mg sounds like a low dose to me. How much does he weigh? My eight year old takes 63 mg. He's been on that dose for over a year. He weighs about 95 lbs, though. Yes, it should work on the first day. I think he's probably not getting enough. There is a 27mg pill which would be your next highest dosage to try.
One thing about Concerta is to give it as early in the morning as possible. I never give it to my son after 7 am and usually it's 6:30. It helps with getiing him to sleep at night.
My son is 54 pounds. I hate to increase the dose b/c of the difficulty he is having with getting to sleep. It's only been three days, and I'm thinking I'll just wait to see if anything improves. I HATE THIS!!!!
I know how difficult this is! What time do you give it to him in the am?
The sleeplessness really is an issue with these stimulants. I find it really helps for me to give my son his pill very early and then he gets to sleep better. He also gets to sleep better when he gets lots of exercise in his day. Another question; have you thought about Ritalin? It has to be given in two four-hour doses so the nurse would give it to him at school during the day. Ritalin is the same drug as Concerta except it's not time-released. The difference is that your son would have 8 hours of a stimulant in his body instead of 12 and may be able to get to sleep better at night.
I definitely think that if the Concerta isn't taming his ADHD then he isn't getting enough. So, you have the option of upping the dose and seeing if the side effects subside or trying something different.
Thanks, Dawn. I was just so hesitant to go this route, but I've exhausted every other avenue over the past two years, and I can't stand by and watch him struggle anymore. I've spoken with his doctor's office, and we'll probably up the dose to 27mg next week. They seem to think the insomnia will subside over time. I've been giving him the pill at 7:00 or a little before. Last night he fell asleep at 10:00.
I'm on cencerta myself and had some side effects but the doctor said they usually go away. I was put on it to lose weight but it has helped me focus and finish things I never did before. I didn't know I was add. I don't have any trouble falling asleep, but then I'm always tired with two little kids. I would wait a few months and see how your son is feeling then.